- A second Ohio State University student died from an apparent drug overdose.
- The students have not been identified.
- OSU President Kristina Johnson is warning students about the dangers of contaminated drugs.
A second Ohio State University student died from apparent drug overdoses Wednesday night at an off-campus house, according to the university.
“It is with an incredibly heavy heart that I share that our second student who was hospitalized in critical condition has passed away,” OSU President Kristina Johnson said in a statement released late Friday morning.
As was the case in the letter sent to students Thursday informing them about the incident and the first death, Johnson did not identify the students.
Just before 11 pm Wednesday, Columbus Fire medics responded to a residence on a report of three drug overdoses, Columbus dispatchers confirmed. Two victims were transported to a hospital in critical condition.
According to preliminary information from Columbus Fire obtained by The Dispatch, the two patients who were taken in critical condition were a 27-year-old female and a 20-year-old of unspecified gender.
Both of those patients have since died, one Thursday and one Friday.
Columbus police Deputy Chief Smith Weir confirmed Friday that the division’s drug crimes unit is investigating the students’ deaths as suspected drug overdoses. The type of drugs involved have not been officially confirmed, he said.
What’s everyone talking about? Sign up for our trending newsletter to get the latest news of the day
‘Need to equip teens with the knowledge’:Teen overdose deaths are spiking despite drug usage falling, study finds
Police have released no names of the three students involved and no incident report was available as of mid-afternoon Friday.
A 911 call obtained by The Dispatch indicates a female student said she came downstairs and found her roommate and two of the roommate’s friends unresponsive.
The caller said there was a “white substance” on the counter.
“I think they did some kind of drug,” the caller said, telling dispatchers that two of the people were turning purple and appeared to not be breathing. The third was dry heating, according to the caller.
“I don’t think I feel anything,” the caller told dispatchers when they asked if she could determine if the two who appeared to not be breathing had a pulse.
Columbus Public Health recently shared warning about fake Adderall pills containing fentanyl
While the university did not confirm the cause of death, Johnson warned students in the letter about the dangers of using drugs because of sales of contaminated drugs.
“It is critical for everyone’s safety to be aware of the possibility of contaminated drugs in our community,” Johnson said in the letter.
Columbus Public Health on Thursday shared an alert about fake Adderall pills, which appear to contain the deadly opioid fentanyl, causing an increase in overdoses and hospitalizations in the Ohio State University campus area.
“We want to alert the community that’s out there so that others will be aware and take the necessary precautions to try to prevent that from happening again to someone else in our community,” said health commissioner Dr. Mysheika Roberts.
She said Columbus Public Health received information about the overdoses through local hospital and EMS databases the agency has access to, which can show them the status of patients sent to emergency departments.
Roberts said people should only take medicine that comes from a licensed pharmacy, but noted that counterfeit drug manufacturers make it difficult to distinguish between the two. If someone believes they have counterfeit drugs, they can test it using fentanyl test strips. She also suggests carrying Narcan if an overdose does happen and taking medication with someone else in the room.
What is Adderall used for?
Adderall is a prescription drug and stimulant used to treat Attention Deficit/Hyperactivity Disorder, among other uses. However, the drug has gained a reputation for use among college students as a “study drug,” according to a National Center for Health Research study, which found 7% to 33% of all college students abuse Adderall at some point during their college years .
Melissa Shivers, OSU’s senior vice president for student life, urged students not to purchase prescription medications from somewhere other than a pharmacy, because drugs obtained on the street could be counterfeited and laced with other chemicals.
The rise of counterfeit drugs
Brian McNeal, public information officer for the Drug Enforcement Agency, Detroit field division, said the agency is seeing an increase in the amount of counterfeit drugs not just in Ohio, but nationwide.
Counterfeit pills laced with fentanyl, or any number of other illicit drugs, and seized by the DEA have jumped nearly 430% since 2019. DEA laboratory testing further reveals that two out of every five pills with fentanyl contain a potentially lethal dose. Additionally, methamphetamine is increasingly being pressed into counterfeit pills.
“Just three years ago, 20% of the counterfeit pills that we seized contained the lethal dosage of fentanyl,” he said. “Now that’s up to 42%.
The most common counterfeit pills he’s seeing include oxycodone, Xanax, Percocet and Adderall. And the rise in counterfeit pills is not just happening on college campuses, but everywhere.
Dispatch reporter Sheridan Hendrix contributed to this report.
George is Digismak’s reported cum editor with 13 years of experience in Journalism